Posted by sometimesblue on September 25, 2007, at 8:54:53
In reply to Why bipolar? Do you have bipolar symptoms?, posted by stargazer2 on September 24, 2007, at 16:45:28
> Why do you think you're bipolar? Have you had signs of being bipolar? Your symptoms sound like mine and I wouldn't call myself bipolar even if many AD's have never helped me either.
Honestly, it never occured to me that I was Bipolar. But i read up on it, and i can relate to most of the symptoms of hypomania, especially the quick changes in mood. Also, i have a family history of Bipolar, and what really got me thinking was that when i first got on lexapro and wellbutrin i definately felt a change that's consistant with hypomania. Or maybe the AD just worked at first then pooped out, i really don't know for sure.
> Have any meds ever helped you? You say you've been on 4 meds for depression. Were they ever given along with another medication to help augment the first med?
No. they were all given to me by themselves with the exception of wellbutrin which i was supposed to take with lexapro at first, then get off it altogether and i kind of jumped the gun and got off it before i was told to.
> You may have treatment resistent depression (TRD) which can be helped, as Phillipa said, with mood stabalizers (Lamictal, Lithium, Depokote) or with antipsychotics (Abilify, Seroquel, Zyprexa, Geodon). This doesn't mean you are bipolar though unless you show symptoms for it, like irritability, insomnia, feeling so good you are invincible. These are manic symptoms. The symptoms vary widely but manic symptoms are usually quite distinctive with an elevated mood and doing things quicker and "better" than everyone else.
That's just it, i do show all those syptoms [with the exception of insomnia, i usually get very tired all the time]. But i don't think they are to the degree which i read about. I have family members who have been diagnosed as Bipolar and i don't think I'm as bad as them.
> Antidepressants can precipitate a manic phase when someone bipolar is taking an AD alone.
> Has this ever happened to you?
Yes. It's like what they describe as hypomania, although I've never had a "grandiose self-image"...in that respect i think i'm pretty grounded. But now the longer i'm on wellbutrin [or any AD for that matter] my mood swings seem to get worse, and i fall into an even deeper depression.
> I would ask for meds that can be used in combination with another med and given your history, this should have been tried by now if you say no med has been helpful.
I have an appontment today to discuss all my options.
> Your doctor is a psychiatrist, right? If not, you should be treated by one, since GP's cannot make the skilled decisions on medications when a case is difficult. GP's typically should only try one or two meds and then refer you to a specialist for more aggressive treatment.
No, unfortunaly i don't have mental health coverage, so my GP has been trying her best to help me. I might have to tell her to talk to my insurance company, maybe she can persuade them to allow at least a certain amount of mental health visits since it seems clear that i do need someone more familiar with what's going on with me.
Thanks for your help.